Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 28, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Oct 1, 2012, 9:39 AM MDT for 17 counties in Montana; 4 counties in Wyoming. It took effect at Oct 2, 2012, 6:00 AM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2012, 9:39 AM MDT (15:39 UTC)
- In effect from
- Oct 2, 2012, 6:00 AM MDT
- Expired
- Oct 2, 2012, 7:43 PM MDT
- In force
- 14 hr
- Issued by
- NWS Billings, MT
All 21 counties
Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY
The radar
The Billings radar (KBLX), 55 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
864
WWUS85 KBYZ 011539
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
939 AM MDT MON OCT 1 2012
MTZ123>133-WYZ274-284-020345-
/O.UPG.KBYZ.FW.A.0017.121002T1200Z-121003T1200Z/
/O.NEW.KBYZ.FW.W.0028.121002T1200Z-121003T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
939 AM MDT MON OCT 1 2012
...RED FLAG WARNING IN EFFECT FROM 6 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR LOW HUMIDITIES...UNSEASONABLY WARM
TEMPERATURES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD
FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT.
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG WIND GUSTS COMBINED WITH LOW RELATIVE HUMIDITY
LEVELS AND A STRONG COLD FRONT WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS TUESDAY INTO TUESDAY NIGHT.
* COLD FRONT...A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE
AREA LATE TUESDAY AFTERNOON WITH A STRONG WIND SHIFT TO THE
NORTH.
* WIND...WEST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED
DURING THE DAY TUESDAY...SHIFTING TO THE NORTH WITH GUSTS AROUND
40 MPH AS A COLD FRONT MOVES THROUGH THE REGION.
* HUMIDITY...AS LOW AS 12 PERCENT.
* TEMPERATURES...75 TO 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS5 follow-up statements
587
WWUS85 KBYZ 012123
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT MON OCT 1 2012
MTZ123>133-WYZ274-284-020930-
/O.CON.KBYZ.FW.W.0028.121002T1200Z-121003T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
323 PM MDT MON OCT 1 2012
...RED FLAG WARNING IN EFFECT FROM 6 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR LOW HUMIDITIES...UNSEASONABLY WARM
TEMPERATURES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD
FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG WIND GUSTS COMBINED WITH LOW RELATIVE HUMIDITY
LEVELS AND A STRONG COLD FRONT WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS TUESDAY INTO TUESDAY NIGHT.
* COLD FRONT...A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE
AREA LATE TUESDAY AFTERNOON WITH A STRONG WIND SHIFT TO THE
NORTH.
* WIND...WEST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED
DURING THE DAY TUESDAY...SHIFTING TO THE NORTH WITH GUSTS AROUND
40 MPH AS A COLD FRONT MOVES THROUGH THE REGION. STRONG GUSTY
WINDS WILL CONTINUE THROUGH THE EVENING HOURS.
* HUMIDITY...AS LOW AS 12 PERCENT.
* TEMPERATURES...72 TO 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS695
WWUS85 KBYZ 020240
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
840 PM MDT MON OCT 1 2012
MTZ123>133-WYZ274-284-021445-
/O.CON.KBYZ.FW.W.0028.121002T1200Z-121003T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
840 PM MDT MON OCT 1 2012
...RED FLAG WARNING REMAINS IN EFFECT FROM 6 AM TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT FOR LOW HUMIDITIES...UNSEASONABLY WARM
TEMPERATURES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD
FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG WIND GUSTS COMBINED WITH LOW RELATIVE HUMIDITY
LEVELS AND A STRONG COLD FRONT WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS TUESDAY INTO TUESDAY EVENING.
* COLD FRONT...A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE
AREA LATE TUESDAY AFTERNOON AND TUESDAY EVENING WITH A STRONG
WIND SHIFT TO THE NORTH.
* WIND...WEST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED
DURING THE DAY TUESDAY...SHIFTING TO THE NORTH WITH GUSTS AROUND
40 MPH AS A COLD FRONT MOVES THROUGH THE REGION. STRONG GUSTY
WINDS WILL CONTINUE THROUGH THE EVENING HOURS.
* HUMIDITY...AS LOW AS 10 TO 15 PERCENT.
* TEMPERATURES...MAXIMUM TEMPERATURES IN THE LOWER ELEVATIONS WILL
RANGE FROM THE MIDDLE 70S TO LOWER 80S. SOME HIGHEST ELEVATIONS
WILL REMAIN IN THE 60S.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS543
WWUS85 KBYZ 021036
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
436 AM MDT TUE OCT 2 2012
MTZ123>133-WYZ274-284-022345-
/O.CON.KBYZ.FW.W.0028.121002T1200Z-121003T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
436 AM MDT TUE OCT 2 2012
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...UNSEASONABLY WARM TEMPERATURES...STRONG GUSTY
WINDS...AND WIND SHIFT WITH A COLD FRONT FOR ALL OF SOUTH CENTRAL
MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH
DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG WIND GUSTS COMBINED WITH LOW RELATIVE HUMIDITY
LEVELS AND A STRONG COLD FRONT WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS TODAY AND THIS EVENING.
* COLD FRONT...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE
TODAY THROUGH THIS EVENING PRODUCING A STRONG WIND SHIFT TO THE
NORTH.
* WIND...WEST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED
DURING TODAY...SHIFTING TO THE NORTH WITH GUSTS TO AROUND 40
MPH AS THE COLD FRONT MOVES THROUGH THE REGION LATE.
* HUMIDITY...AS LOW AS 10 TO 15 PERCENT TODAY.
* TEMPERATURES...MAXIMUM TEMPERATURES IN THE LOWER ELEVATIONS WILL
RANGE FROM THE MIDDLE 70S TO LOWER 80S. SOME HIGHER ELEVATIONS
WILL REMAIN IN THE 60S.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS056
WWUS85 KBYZ 022128
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
328 PM MDT TUE OCT 2 2012
MTZ123>133-WYZ274-284-030600-
/O.CON.KBYZ.FW.W.0028.000000T0000Z-121003T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
328 PM MDT TUE OCT 2 2012
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...UNSEASONABLY WARM TEMPERATURES...STRONG GUSTY
WINDS...AND WIND SHIFT WITH A COLD FRONT FOR ALL OF SOUTH CENTRAL
MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH
DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG WIND GUSTS COMBINED WITH LOW RELATIVE HUMIDITY
LEVELS AND A STRONG COLD FRONT WILL CONTINUE TO CREATE DANGEROUS
FIRE WEATHER CONDITIONS THROUGH THIS EVENING.
* COLD FRONT...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS
EVENING PRODUCING A STRONG WIND SHIFT TO THE NORTH.
* WIND...WINDS SHIFTING NORTHWEST AT 15 TO 25 WITH GUSTS TO 35
MPH THROUGH THE EVENING.
* HUMIDITY...EARLY EVENING HUMIDITIES AS LOW AS 14 PERCENT.
* TEMPERATURES...EARLY EVENING TEMPERATURES IN THE 70S AND 80S.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS589 WWUS85 KBYZ 030143 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 743 PM MDT TUE OCT 2 2012 MTZ123>133-WYZ274-284-030245- /O.CAN.KBYZ.FW.W.0028.000000T0000Z-121003T0600Z/ GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY- STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST- GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY- CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA- NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES- NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT CUSTER NATL FOREST-CUSTER COUNTY- SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY- BIG HORN NATIONAL FOREST- 743 PM MDT TUE OCT 2 2012 ...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES...UNSEASONABLY WARM TEMPERATURES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. WINDS ARE GRADUALLY SHIFTING TO THE NORTH AND NORTHEAST THIS EVENING AND RELATIVE HUMIDITIES ARE ON THE RISE. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Oct 1, 6:09 AM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 1, 6:09 AM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
609 AM MDT MON OCT 1 2012
.SHORT TERM...VALID FOR TDY AND TUE...
UPDATE TO ADD AREAS OF FOG TO EASTERN ZONES WHERE SHOWERS
OCCURRED YESTERDAY. KBHK WAS REPORTING FOG THIS MORNING AND NEARBY
LOCATIONS HAD SMALL TEMPERATURE/DEWPOINT SPREADS. RAP SOUNDINGS
CAPTURED THE ONGOING FOG AND DISSIPATED IT BY 15Z.
.PREVIOUS DISCUSSION...
MODELS HAVE MAINTAINED CONSISTENCY WITH THE UPCOMING PATTERN
CHANGE FROM THEIR PREVIOUS RUNS. FOR TODAY AND TONIGHT...ALL MODELS
WERE IN GOOD AGREEMENT IN SHOWING AN ANTICYCLONIC/DRY NW FLOW OVER
THE FORECAST AREA TODAY...TRANSITIONING TO A FAST ZONAL FLOW
TONIGHT AS A STRONG PACIFIC JET SINKS S THROUGH WESTERN CANADA. A
STRONG SHORTWAVE...SEEN FROM THE GULF OF AK EXTENDING S ALONG THE
BC COAST IN WATER VAPOR IMAGERY EARLY THIS MORNING...WILL ROTATE
SE THROUGH THE PERIOD...REACHING MT ON TUE. THE GFS...ECMWF AND
CANADIAN MODELS WERE VERY SIMILAR WITH THE EVOLUTION OF THE
ENSUING TROUGH TUE THROUGH TUE NIGHT. THE WRF WAS SLOWER THAN THE
OTHER MODELS IN MOVING ENERGY SOUTHWARD IN THE WESTERN SIDE OF
THE TROUGH. WILL FOLLOW THE CONSISTENT GFS AND ECMWF FOR THE
FORECAST.
THE AIRMASS WILL BE DRY THROUGH TUE...THEN MOISTEN UP FROM NW TO
SE TUE NIGHT. EARLY MORNING SATELLITE IMAGERY AND BLENDED
PRECIPITABLE WATERS INDICATED A LARGE AMOUNT OF MOISTURE WITH THE
SYSTEM...SO MOISTURE SHOULD BE AVAILABLE TO THE SYSTEM AS IT
MOVES IN ON TUE NIGHT. THE GFS AND ECMWF CONTINUED TO INDICATE QPF
MOVING INTO THE AREA BEHIND THE COLD FRONT. THE GFS HAD THE FRONT
SINKING S THROUGH THE AREA AFTER 00Z WED. NORTHERLY LOW TO MID
LEVEL UPSLOPE FLOW...LIFT FROM THE TROUGH AND GOOD INSTABILITY
WILL SUPPORT THE DEVELOPMENT OF PRECIPITATION OVER THE AREA. ONLY
CHANGE TO POPS WAS TO TAPER THEM BACK OVER THE E DURING THE
EVENING BASED ON EXPECTED TIMING OF THE PRECIPITATION. THE COLD
AIR WILL MOVE IN SLOWLY TUE NIGHT AND MODEL SOUNDINGS INDICATED
THE BEST CHANCES FOR FROZEN PRECIPITATION WILL BE NEAR 5000 FT AGL
AND ABOVE. THUS WILL CONTINUE THE MIX OF RAIN AND SNOW W OF KBIL
AND KEEP KBIL AND AREAS E ALL RAIN TUE NIGHT. NOTED THE DENDRITIC
GROWTH ZONE REMAINED HIGH IN THE ATMOSPHERE TUE NIGHT AND WAS NOT
VERY DEEP...SO ANY SNOW ACCUMULATIONS WILL BE LIGHT.
AS FOR TODAY...MIXING WILL BE LIMITED TO BETWEEN 800 AND 700 MB
DUE TO A SUBSIDENCE INVERSION...THUS HAVE LOWERED TEMPERATURES A
BIT. HUMIDITIES WILL BE IN THE 20S AND WINDS WILL NOT BE VERY
STRONG. WINDS WILL INCREASE TONIGHT DUE TO A LEE TROUGH OVER THE
AREA...AND OVERNIGHT LOWS WILL BE HIGHER DUE TO A WARM 850 MB
AIRMASS. HAVE RAISED THE MINS A FEW DEGREES AND INCREASED WIND
SPEEDS. STRONG WESTERLY WINDS AHEAD OF THE COLD FRONT ON
TUE...WILL COMBINE WITH TEMPERATURES IN THE UPPER 70S TO MID
80S...AND LOW RELATIVE HUMIDITIES TO BRING THE POTENTIAL FOR
CRITICAL FIRE WEATHER CONDITIONS. EXPECT WINDS TO SHIFT TO THE NW
TUE AFTERNOON...THEN STRONG NORTHERLY WINDS WILL OVERTAKE THE
REGION TUE NIGHT. WILL CONTINUE THE FIRE WEATHER WATCH FOR TUE
AND TUE NIGHT. ARTHUR
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
LONG TERM MODELS CONSISTENCY STILL ON TRACK FOR SIGNIFICANT
WEATHER SYSTEM TO IMPACT OUR FORECAST AREA AT MIDWEEK. THE WRF
MODEL IS A DRIER OUTLIER WHICH WE ARE GENERALLY DISCOUNTING
AT THIS TIME...BUT EVEN ITS SOLUTION TAKES THE ENERGY FURTHER WEST
INTO IDAHO ALLOWING MUCH COOLER AIR AND UPSLOPE TO DEVELOP INTO
OUR REGION. THEREFORE...INHERITED TRENDS OF VERY COOL AND WET
FORECAST FOR MID WEEK LOOK ON TRACK. LOOK FOR TEMPERATURE CHANGE
BETWEEN TUESDAY AND WEDNESDAY TO BE ON THE ORDER OF 25 TO 30
DEGREES.
PRECIPITATION TYPE IS STILL A QUESTION MARK FOR THE LOWER
ELEVATIONS. FROM A BROAD PERSPECTIVE AND TAKING INTO ACCOUNT
DYNAMIC COOLING...UPSLOPE FLOW AND 850MB TEMP PROGGS...IT SEEMS
BEST ODDS FOR LOWER ELEVATION SNOW OR A MIX OF SNOW AND RAIN IS
WEST OF A ROUNDUP TO BRIDGER LINE. BILLINGS MAY SEE SOME MIXED
PRECIPITATION FOR A SHORT PERIOD OF TIME WEDNESDAY MORNING.
ACCUMULATING SNOWFALL IS EXPECTED IN THE BEARTOOTHS AND THEIR
FOOTHILLS INCLUDING RED LODGE. AT THIS TIME...THE LOW LEVEL
UPSLOPE LOOKS TO HAVE A DISTINCT NORTHERLY COMPONENT WHICH WILL
FAVOR NORTH FACING SLOPES WHICH SOMETIMES LIMITS AMOUNTS FROM NYE
TO ABSAROKEE...AND HITS HIGHER TERRAIN AROUND RED LODGE AND
ROSCOE. THE NORTHERLY COMPONENT COULD ALSO LIMIT PRECIPITATION IN
THE BILLINGS AREA AND SECTIONS OF WHEATLAND COUNTY WHICH CAN
EXPERIENCE DOWNSLOPE WITH A NORTHERLY WIND.
THE WEDNESDAY SYSTEM SLOWLY MOVES OUT BY THURSDAY MORNING LEAVING
AN UNSEASONABLY COOL AIR MASS IN ITS WAKE. THURSDAY NIGHT INTO
FRIDAY THE ECMWF HAS BEEN SUGGESTING ANOTHER POCKET OF SHORT WAVE
ENERGY DROPPING INTO THE BOTTOM OF THE CYCLONIC FLOW OVER THE
ROCKIES AND PRODUCING A GOOD SHOT OF UPSLOPE AND PRECIPITATION
INTO THE MOUNTAINS AND FOOTHILLS. THE GFS HAS TRENDED JUST A BIT
TOWARD THIS SOLUTION AS WELL WITH MUCH COOLER TEMPS FOR FRIDAY.
THEREFORE...WILL CONTINUE AN UNSETTLED AND RATHER COOL FORECAST
FOR THE LATTER HALF OF THE WORK WEEK. BT
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE REGION AND TAF ROUTES TODAY.
LOOK FOR WESTERLY SURFACE WINDS TO INCREASE IN THE KLVM VICINITY
BY 18Z...REACHING 15 TO 25 KNOTS THROUGH THE AFTERNOON. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 076 056/080 040/044 033/047 032/045 029/049 031/053
0/U 00/N 66/R 40/B 33/O 11/B 00/B
LVM 074 046/080 033/040 026/044 025/040 023/046 024/048
0/U 00/N 66/O 41/B 43/O 11/B 00/B
HDN 078 047/084 042/047 034/048 033/047 030/050 033/054
0/U 00/N 56/R 41/B 23/R 11/B 00/B
MLS 074 050/082 042/047 033/047 032/047 030/050 033/053
0/U 00/N 56/R 31/B 11/B 11/B 11/B
4BQ 072 050/084 040/048 035/047 032/047 030/049 033/052
0/U 00/U 46/R 31/B 22/R 11/B 10/B
BHK 070 044/076 034/047 032/045 031/046 030/049 031/051
0/U 00/U 56/O 32/W 12/R 11/B 11/B
SHR 072 043/083 042/044 030/045 030/044 027/045 029/049
0/U 00/U 36/R 51/B 24/O 21/B 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT FOR ZONE 117.
FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT FOR ZONES 123>133.
WY...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT FOR ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Oct 1, 4:08 AM MDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 408 AM MDT MON OCT 1 2012 MTZ028>042-056>058-063>068-WYZ098-099-021015- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 408 AM MDT MON OCT 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG WEATHER SYSTEM AND ITS ASSOCIATED COLD FRONT WILL PUSH INTO THE AREA TUESDAY EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY AHEAD OF THE FRONT WITH VERY DRY CONDITIONS AND WINDS GUSTING TO AROUND 35 MPH AT TIMES. THIS WEATHER SYSTEM HAS THE POTENTIAL TO BRING MUCH COOLER TEMPERATURES AND PRODUCE WIDESPREAD PRECIPITATION OVER THE REGION. SOME SNOW ACCUMULATION IS EXPECTED IN THE FOOTHILLS AND MOUNTAINS EARLY WEDNESDAY MORNING...WITH A MIX OF RAIN AND SNOW POSSIBLE ACROSS THE LOWER ELEVATIONS INCLUDING BILLINGS. UNSETTLED WEATHER WILL CONTINUE THROUGH THE WORK WEEK WITH DAYTIME TEMPERATURES BELOW NORMAL AND ANOTHER CHANCE OF MIXED PRECIPITATION THURSDAY NIGHT INTO FRIDAY. PEOPLE WITH OUTDOOR OR TRAVEL INTERESTS SHOULD KEEP TRACK OF THE LATEST FORECASTS AND STATEMENTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Red Flag Warnings in Montana, 2012Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.